Pneumonitis and pulmonary fibrosis in a patient receiving adjuvant docetaxel and cyclophosphamide for stage 3 breast cancer: a case report and literature reviewReportar como inadecuado




Pneumonitis and pulmonary fibrosis in a patient receiving adjuvant docetaxel and cyclophosphamide for stage 3 breast cancer: a case report and literature review - Descarga este documento en PDF. Documentación en PDF para descargar gratis. Disponible también para leer online.

Journal of Medical Case Reports

, 6:413

First Online: 30 November 2012Received: 22 July 2012Accepted: 10 October 2012DOI: 10.1186-1752-1947-6-413

Cite this article as: Ochoa, R., Bejarano, P.A., Glück, S. et al. J Med Case Reports 2012 6: 413. doi:10.1186-1752-1947-6-413

Abstract

IntroductionPulmonary toxicities associated with chemotherapeutic agents utilized as adjuvant therapy in patients with breast cancer are distinctly uncommon. The chemotherapy regimen of docetaxel-cyclophosphamide has a more favorable therapeutic index compared to anthracycline-based regimens due to a significantly lower incidence of heart failure and leukemia. Consequently, docetaxel-cyclophosphamide is the preferred adjuvant chemotherapy of choice in older women or in women where anthracyclines may be contraindicated. Pulmonary complications in patients with breast cancer receiving taxane-based adjuvant chemotherapy in the absence of radiation are distinctly uncommon. Here, we report the case of a patient receiving adjuvant docetaxel-cyclophosphamide who developed rapid-onset, biopsy-proven interstitial pneumonitis.

Case presentationA 72-year-old Hispanic woman was diagnosed as having stage 3 hormone-receptor positive, human epidermal growth factor receptor 2-neu negative, invasive breast cancer. Due to the estimated 10-year risk of recurrence of approximately 80 percent, a decision was made to treat our patient with adjuvant chemotherapy. Due to her age and increased risk of cardiac toxicity with anthracycline-based chemotherapy regimens, our patient was treated with docetaxel-cyclophosphamide chemotherapy for a total of four planned cycles. However, approximately two weeks after receiving the third cycle of chemotherapy, our patient developed rapidly progressive dyspnea, and a non-productive cough and went to the emergency room at an outside medical facility. She was found to have mild hypoxemia, and new onset of peripheral, subpleural fibrotic changes not present on pre-treatment scans. A thorascopic-guided wedge biopsy of the lung tissue revealed subacute interstitial pneumonitis. Our patient made a rapid clinical recovery after treatment with corticosteroids.

ConclusionsInterstitial pneumonitis is a rare complication of docetaxel-cyclophosphamide chemotherapy that carries a high mortality rate. The only way to make a definitive diagnosis is with a wedge biopsy of the lung, which should be performed when feasible. Our patient’s case illustrates that no therapeutic intervention is without its intrinsic and unanticipated risks, and interstitial pneumonitis should be discussed as a potential side effect with all patients prior to administering docetaxel-cyclophosphamide chemotherapy.

Electronic supplementary materialThe online version of this article doi:10.1186-1752-1947-6-413 contains supplementary material, which is available to authorized users.

Download fulltext PDF



Autor: Roberto Ochoa - Pablo A Bejarano - Stefan Glück - Alberto J Montero

Fuente: https://link.springer.com/







Documentos relacionados